Maryland, 2002

Heat in Maryland, July 20, 2002

July 20, 2002 · NWS AKQ · 1 event in 1 county or zone

1 heat, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 20, 2:45 PM EST, 15 minutes earlier.

Area forecast discussion, Jul 20, 2:45 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
345 PM EDT SAT JUL 20 2002

TNGT...UPR SYSTEM TRACKING ESE THRU CAROLINAS THS EVE...ENHNCD A LTL
PRHPS DUE TO COLUMN STRETCHING AS IT EXITED E OF THE MTNS.  NE SFC
WNDS AIDING IN A LTL LLVL UPSLOPE...OVR INLAND AREAS...RESULTING IN
THAT CNVCTN...WHCH WL TRACK THRU SRN VA.  CNVCTN IN CNTRL NC AND SRN
VA WL TRACK INTO NERN NC THIS EVE.  MIDLVL WSHFT OVR SRN VA AND NC
SEEN IN PROFILER DATA...ALSO AIDING IN THE DVLPMT OF CNVCTN.  SOME
DEEP DRYING STILL SEEN IN WTR VPR IMAGERY...SO NRN AREAS SHUD SEE
SFC DEW PTS DROP INTO LWR/MID 60S TNGT AND TMRW.  DEW PTS IN ORF/ECG
MAY DROP TO ARND 70.  CONFINING RAIN CHCS S OF RIC AND S OF WAL.
LOWS IN UPR 60S TO LWR 70S.

SUNDAY AND MON...UPR SYSTEM WASHES OUT OVR NC...WTH NRN EDGE OF
CHANNELED VORTICITY NUDGING INTO ORF/ECG AREA.  WK SFC HGH EXITS NEW
ENGLAND...AND SFC WNDS SHFT TO S BY MON...SO WTH JUST WK LLVL
FRCG...KPG SMALL CHCS FOR TSTMS NE NC WHERE DEEPER MOISTURE IN PLC.
TEMPS GNRLY ARND 90 TO LWR 90S SUNDAY...AND APPCHG MID 90S INTERIOR
SRN AREA MONDAY.  COOLER AT COAST WTH ONSHORE SFC WNDS.

TUE...ANTHR UPR SYSTEM APPCHS IN NW NRN STREAM FLO...AND WK SFC
WSHFT BNDRY TRACKS TWD WRN AREAS...SO SMALL CHC SCT TSTMS TUE AFTN
ARND LOUISA...FVX AND AVC.  TEMPS IN LWR 90S...BUT COOLER AT WTR.

WED THRU FRI...LONG RANGE MDLS CONT TO HV DIFFICULTIES RESOLVING
FEATURES IN XTND TIME FRAME...AS IS TYPICAL IN THE SUMMER DOLDRUMS
PD.  WK...BRD NRN STREAM UPR TROF FCSTD TO BE OVR ERN U.S....BUT NRN
STREAM IMPULSES TRACK WELL N OF THE REGION.  LLVL WSHFT BNDRY FCSTD
TO STALL OVR CNTRL/ERN AREAS...BUT NOT QUITE MK IT TO THE COAST.
ISOLD ACTVTY PSBL EACH AFTN...BUT BEST CHCS STILL WED WHEN
BETTER-DEFINED UPR SYSTEM SKIRTS N OF OUR AREA.  WTH WK WSHFT
CNVRGNC BNDRY IN OUR AREAS INTO FRI...CUD CRTNLY ARGUE FOR WDLY SCT
SCTVTY EACH AFTN...BUT LTL TO NO UPR SUPPORT FOR MORE
ORGANIZED...WDSPRD CNVCTN...ALSO...DRY GROUND AND DROUGHT
CONDITIONS...SO ONLY HIDDEN 20% CHC EACH DAY.  TEMPS NR OR A LTL ABV
NORMAL THRU THE PD.

CSTL WTRS...LGT ONSHORE FLO THRU SUNDAY...THEN TURNING MORE S AND SW
MON AND THRU THE WK.  WNDS SHUD PICK UP A BIT NXT WK WTH APPCH OF
SFC BNDRY TUE OR WED...BUT CONDS STILL LUK TO BE BELOW SCA.

SBY   67  86  67  89 /  10  10  10  10
OXB   70  83  69  87 /  10  20  10  10
ECG   74  89  73  91 /  40  30  30  30
ORF   74  87  72  88 /  40  20  20  20
PHF   70  91  70  93 /  40  20  20  20
AKQ   70  91  70  93 /  40  20  20  20
RIC   69  90  69  92 /  10  10  10  10
FVX   69  90  69  92 /  10  10  10  10

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

NS

In the hours before

Special weather statement, Jul 20, 2:07 PM EST, 53 minutes before
NCZ012-VAZ060-065>067-079>081-087-088-202000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
307 PM EDT SAT JUL 20 2002

SCATTERED THUNDERSTORMS...A FEW WITH VERY HEAVY RAIN...WILL CONTINUE
TO MOVE ACROSS SOUTH CENTRAL VIRGINIA...GENERALLY SOUTH OF A PRINCE
EDWARD TO SOUTHERN PRINCE GEORGE LINE IN VIRGINIA...ON INTO PORTIONS
OF NORTHAMPTON COUNTY NORTH CAROLINA...THROUGH 400 PM.

RAINFALL RATES OF 1 TO 2 INCHES FROM THESE STORMS WILL CAUSE PONDING
OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH.
IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING
STRUCK BY LIGHTNING.  SEEK SAFE SHELTER UNTIL THE STORMS PASS.

25

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Dorchester

When
July 20, 3:00 PM EST
Where
Dorchester forecast zone
Deaths
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
38.423, -76.083 (the zone’s center; the record gives no point)

High temperatures reached the lower 90s. Heat related death of a man, found inside residence where the temperature was 100 degrees.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Dorchester2002-07-2047MalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2002Every state in 2002This day in weather historyWarnings in Maryland, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309762.